Tornadoes · United States · Illinois · 2018

EF1 tornado, Derry Farm to Mechanicsburg, Illinois, December 1, 2018

From Derry Farm to Mechanicsburg, this EF1 tornado ran 4.6 miles across Sangamon County on December 1, 2018, touching down at 6:16 PM CST and reaching 100 yards wide. It killed nobody, and did $225,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 1, 2018
Touchdown
6:16 PM CST (00:16 UTC)
Lifted
6:33 PM CST (00:33 UTC)
On the ground
17 minutes
Path length
4.6 miles (7.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$225,000
County
Sangamon County
Touchdown point
39.749, -89.500
Lift-off point
39.798, -89.442
Record number
1812011816-01

The damage survey

22 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • debris in the field. looking WSW
  • debris in the field. facing north
  • about 1/4 mile to the WSW of road
  • debris in the field. facing south-SW

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An historic tornado outbreak occurred across Illinois on December 1st, with a total of 29 tornadoes touching down across the central part of the state. This made it the largest December tornado outbreak in the state of Illinois since 1957, and the third largest tornado outbreak across Illinois in any month since 1950. Within the National Weather Service Lincoln County Warning Area (CWA), 20 tornadoes touched down...with the most significant being an EF-3 tornado that tore through the city of Taylorville in Christian County. Despite several communities being directly impacted and experiencing major damage, there were no fatalities reported. The severe weather was caused by a deep area of low pressure that tracked from eastern Kansas into north-central Illinois. Warm air surging northward ahead of the low allowed temperatures to soar into the upper 50s and lower 60s, resulting in a narrow corridor of Convective Available Potential Energy (CAPE) values of 500-1000J/kg ahead of an approaching occluded front. Thanks to ample low-level wind shear, numerous supercell thunderstorms developed within the instability axis by mid to late afternoon. Many of the storms produced tornadoes over the next several hours before the storms gradually weakened by mid-evening.

A tornado touched down 1.5 miles east of Rochester at 6:16 PM CST. The tornado tracked north-northeastward, damaging numerous trees, power poles, and the roofs of houses and garages before dissipating 2.9 miles west-southwest of Mechanicsburg at 6:33 PM CST.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 20:17 UTC and running to 00:44 UTC.

Issued (UTC)ExpiredProductOffice
20:17 UTC00:44 UTCTornado WatchILX
23:15 UTC00:00 UTCSevere Thunderstorm WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Dec 1, 5:26 PM CST, 50 minutes earlier.

Area forecast discussion, Dec 1, 5:26 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
526 PM CST Sat Dec 1 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Will be concise as convection is developing in west central IL.

Have issued a dense fog advisory through this evening for
Fulton/Knox/Stark counties as higher dewpoints advecting over
remaining wet/melting snowpack has dropped visibilities below 1/4
mile at GBG and MQB. Gradual improvement expected later this
evening after passage of occluded front.

Main severe weather potential is now focused from west central IL
east to near I-55 through 00Z. Warm front has now pushed north to
near I-74 with southeast winds 55F+ dewpoints south of the front.
18Z KILX sounding featured steep mid level lapse rates, strong
low to mid level wind shear, and low freezing level. As lift
increases ahead of the approaching occluded front and associated
shortwave, scattered strong to severe low-topped storms will
impact the western half of the CWA into early evening. All severe
weather modes are in play with damaging wind gusts and hail the
primary threats. Strong low level wind shear will favor rotating
storms with a few brief tornadoes possible especially this
afternoon where storms near the warm front and increased SRH.
These storms will be fast movers with 40-50 kt flow in the storm
bearing layer. The severe threat will diminish quickly this
evening as storms push though the northern CWA.

After a break in precip chances later this evening, scattered
showers will return to the northwest half of the CWA later tonight
and on Sunday, as a surface trough lingers in this area beneath
cyclonic flow aloft.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Scattered showers in cyclonic flow will change to light snow
Sunday night and Monday as colder air filters in from the
northwest.  No accumulations expected.

Dry but cold weather will dominate the Midwest for Tuesday and
Wednesday as high pressure shifts south of the area. 850 mb temps
dip to -10C and will keep highs several degrees below normal.

Next precip chances arrive Thursday with a cold front. Moisture
and thermal profiles suggest mainly snow with minor accumulations
possible. Arctic high behind the front will again drop readings
well below normal for Friday and Saturday. Potential for next
winter wx maker next weekend for parts of the Midwest/Ohio Valley
will bear watching.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 526 PM CST Sat Dec 1 2018

Of immediate concern is thunderstorms affecting KPIA, KSPI, and
KDEC through 01Z. Strong and variable wind gusts to 45 MPH and
much reduced visibility in thunderstorms have been tempoed for
these sites. Less certainty in timing for storms affecting KBMI
and KCMI but will be amending TAFs soon based on trends. Beyond
the thunderstorm threat early this evening...MVFR ceilings and
scattered showers will be common overnight and through much of
Sunday. Winds will continue to be gusty.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 1, 3:17 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CST Sat Dec 1 2018

ILZ027-028-036-021200-
Fulton-Knox-Stark-
317 PM CST Sat Dec 1 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

Dense fog is expected to develop or continue across the area,
northwest of the Illinois river, this evening through overnight.
Frequent visibilities of around one quarter mile will be common.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ029-030-021200-
Marshall-Peoria-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ031-037-038-040>057-061-021200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-Woodford-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns.
Brief tornado touchdowns cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
West of I-55, this is most likely between 3 pm and 7 pm. East of
I-55, the most likely time frame is 6 pm to 9 pm

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are possible late this afternoon into this
evening. Damaging winds and large hail are the main concerns. An
isolated tornado touchdown cannot be ruled out, although this
would be more likely west of I-57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

River levels will rise in response to the weekend rainfall. Minor
flooding may occur along parts of the Wabash and Little Wabash
Rivers early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. The most likely
time frame is 5 pm to 9 pm.

Auten

In the hours before

Local storm report, Dec 1, 5:30 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             STONINGTON              39.64N 89.19W
12/01/2018  E1.00 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Dec 1, 5:34 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
534 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             HANNA CITY              40.69N 89.79W
12/01/2018  E1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Dec 1, 5:36 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 NW HANNA CITY         40.71N 89.82W
12/01/2018  E1.75 INCH       PEORIA             IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Dec 1, 5:42 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     CAPITAL AIRPORT         39.84N 89.68W
12/01/2018  M75 MPH          SANGAMON           IL   ASOS

&&

SBAKER
Local storm report, Dec 1, 5:44 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLOOD            SHERMAN                 39.89N 89.61W
12/01/2018                   SANGAMON           IL   TRAINED SPOTTER

            MINOR ROADWAY FLOODING REPORTED IN TOWN.

&&

SBAKER
Local storm report, Dec 1, 6:13 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
613 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
12/01/2018  M1.32 INCH       SANGAMON           IL   ASOS

&&

SBAKER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.3 hours before the tornado, 85 km from the path. December 2, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 653 joules per kilogram, CIN -11, lifted condensation level 628 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 392 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
519 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

11.7 hours after it, 85 km from the path. December 2, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87552, lifted condensation level 910 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-12-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87552 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:09 UTCTORNADO8 Wsw RaymondMontgomery, ILNWS STORM SURVEY CREW CONFIRMS AN EF-1 TORNADO NEAR RAYMOND ILLINOIS. MAX WINDS WERE 100 MPH. PATH LENGTH WAS 8.02 MILES. PATH WIDTH WAS 75 YARDS.
22:21 UTCFUNNEL CLOUD1 Nne Honey BendMontgomery, ILHAM RADIO REPORTED SEVERAL FUNNELS HAD BEEN SITED NORTH OF HONEY BEND WEST OF RAYMOND, IL. EMERGENCY MANAGEMENT RELAYED REPORTS OF A POTENTIAL TOUCH DOWN. LOCATION ESTIMATED BY RADAR.
22:30 UTCTORNADO5 Nne ButlerMontgomery, ILFAMILY MEMBER OF AN NWS EMPLOYEE OBSERVED A TORNADO ON THE GROUND AS THEY WERE TRAVELING NEAR NORTH ROAD AND WITT ROAD NEAR BUTLER IL. TIME ESTIMATED BY RADAR.
22:32 UTCTORNADO4 E Honey BendMontgomery, ILNWS SURVEY CREW CONFIRMS AN EF-1 TORNADO. MAX WINDS WERE 100 MPH. PATH LENGTH WAS 2 MILES. PATH WIDTH WAS 50 YARDS.
22:35 UTCFUNNEL CLOUDHarvelMontgomery, ILSEVERAL REPORTS OF FUNNEL CLOUDS AND POTENTIAL TORNADO TOUCHDOWN EAST OF WAGGONER. EMERGENCY MANAGEMENT RELAYED A REPORT OF A POSSIBLE TORNADO ON THE GROUND NEAR HARVEL, IL. TIME ESTIMATED BY RADAR.
22:47 UTCTORNADO5 E HarvelMontgomery, ILNWS SURVEY CREW CONFIRMS AN EF-0 TORNADO. MAX WINDS WERE 80 MPH. PATH LENGTH WAS 0.06 MILES. PATH WIDTH WAS 25 YARDS.
22:48 UTCTORNADO 04 S MorrisonvilleChristian, ILPATH LENGTH 3.1 MILES, MAXIMUM WIDTH 200 YARDS, PEAK WIND SPEED 80-85 MPH. WAS ON THE GROUND FOR 6 MINUTES, DISSIPATING 2.6 MILES SOUTHEAST OF MORRISONVILLE.
22:51 UTCTORNADOMorrisonvilleChristian, IL
22:55 UTCFUNNEL CLOUD2 Se AshlandSangamon, IL
23:01 UTCTORNADO 33 Ese MorrisonvilleChristian, IL*** 22 INJ *** PATH LENGTH 12.7 MILES, MAX WIDTH 1/2 MILE, PEAK WIND SPEED 155 MPH. WAS ON THE GROUND FOR 24 MINUTES, AND LIFTED 1.8 MILES NORTH NORTHWEST OF TAYLORVILLE. INJURIES MAINLY OCCURRED IN TAYLORVILLE.
23:06 UTCTORNADO1 E PalmerChristian, ILTORNADO SPOTTED ON THE GROUND
23:21 UTCTORNADOTaylorvilleChristian, ILMULTIPLE POWER FLASHES REPORTED.
23:28 UTCHAIL 0.88StoningtonChristian, IL
23:30 UTCHAIL 1StoningtonChristian, IL
23:32 UTCTSTM WND GST 75Capital AirportSangamon, IL
23:35 UTCTORNADO 21 Sw StoningtonChristian, ILPATH LENGTH 8.9 MILES, MAX WIDTH 400 YARDS, PEAK WIND SPEED 115 MPH. WAS ON THE GROUND FOR 18 MINUTES, AND LIFTED 6 MILES EAST SOUTHEAST OF MOUNT AUBURN.
23:35 UTCTORNADOStoningtonChristian, ILSEMI BLOWN OVER. WITH NUMEROUS TREES AND POWER LINE REPORTED DOWN. TREES ALSO REPORTED SNAPPED.
23:38 UTCTSTM WND DMGShermanSangamon, ILPINE TREE UPROOTED AT VILLAGE HALL.
23:43 UTCFLOODShermanSangamon, ILMINOR ROADWAY FLOODING REPORTED IN TOWN.
23:50 UTCTSTM WND DMG4 N Blue MoundMacon, ILHIGH WIND BLEW OVER SOME STEPS, WHICH PINNED A PERSON UNDERNEATH. THE PERSON WAS NOT INJURED.
23:54 UTCTORNADO 15 Wsw BoodyMacon, ILPATH LENGTH 4.3 MILES, MAX WIDTH 250 YARDS, PEAK WIND SPEED 110 MPH. WAS ON THE GROUND FOR 6 MINUTES, LIFTING 3.3 MILES SOUTHWEST OF HARRISTOWN.
23:54 UTCTORNADO4 W BoodyMacon, ILHOUSE SHIFTED OFF FOUNDATION
23:58 UTCHAIL 1.752 Sse NianticMacon, ILGOLFBALL SIZE HAIL NEAR THE NIANTIC EXIT ON INTERSTATE 72. TIME ESTIMATED FROM RADAR. DELAYED REPORT.
00:00 UTCHEAVY RAIN 1.32Capital AirportSangamon, IL
00:03 UTCTORNADO 01 Sw HarristownMacon, ILPATH LENGTH 0.4 MILES, MAX WIDTH 50 YARDS, PEAK WIND SPEED 85 MPH. WAS ON THE GROUND FOR 1 MINUTE, AND LIFTED 0.3 MILES SOUTHWEST OF HARRISTOWN.
00:10 UTCTSTM WND DMG4 S LincolnLogan, ILLARGE TREE BLOCKING PRIME ROAD AND 1200 AVENUE.
00:15 UTCHAIL 1PawneeSangamon, IL
00:20 UTCHAIL 0.882 Sw LincolnLogan, IL
00:22 UTCTORNADO3 Sw MechanicsburgSangamon, IL2 TO 3 HOUSES WITH ROOF DAMAGE. TIME BASED ON RADAR. DELAYED REPORT.
00:31 UTCTORNADO 12 Sse MaroaMacon, ILPATH LENGTH 1.1 MILES, MAX WIDTH 320 YARDS, PEAK WIND SPEED 100 MPH. WAS ON THE GROUND FOR 2 MINUTES, LIFTING 1.4 MILES SOUTHEAST OF MAROA.
00:31 UTCTORNADO2 Sse MaroaMacon, ILNWS SURVEY RATES TORNADO EF-1.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of December 1, 2018

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 112:15 AM CSTEF0Barry, MO0.150$90,000
December 112:30 AM CSTEF1Lawrence, MO0.5501$250,000
December 112:40 AM CSTEF0Christian, MO2.140$190,000
December 112:41 AM CSTEF1Christian, MO1.275$150,000
December 112:47 AM CSTEF1Greene, MO2.560$175,000
December 11:22 AM CSTEF1Webster, MO4.275$90,000
December 11:25 AM CSTEF1Hempstead, AR8.575$300,000
December 11:37 AM CSTEF0Wright, MO0.350
December 11:47 PM CSTEF0Bay, FL2.450
December 11:54 PM CSTEF1Pike, IL1.625
December 12:29 PM CSTEF0Pike, IL0.125
December 12:34 PM CSTEF0Perry, AL0.375
December 12:40 PM CSTEF1Pike, IL0.6110
December 13:00 PM CSTEF1Schuyler, IL1.4100$12,000
December 13:01 PM CSTEF0Morgan, IL1.750
December 13:09 PM CSTEF0Cass, IL0.650$35,000
December 13:18 PM CSTEF0McDonough, IL0.115
December 13:25 PM CSTEF1Cass, IL4.2200$200,000
December 13:41 PM CSTEF0McDonough, IL0.115
December 13:44 PM CSTEF0Mason, IL1.725
December 13:49 PM CSTEF0Autauga, AL0.3100
December 13:51 PM CSTEF1Schuyler, IL15.6450$610,000
December 13:59 PM CSTEF1Macoupin, IL1.450
December 14:09 PM CSTEF1Montgomery, IL8.075
December 14:16 PM CSTEF2Montgomery, IL6.8100
December 14:32 PM CSTEF1Montgomery, IL2.050
December 14:45 PM CSTEF0Fulton, IL5.525$20,000
December 14:47 PM CSTEF0Montgomery, IL3.1200$140,000
December 14:53 PM CSTEF1Mason, IL11.7250$65,000
December 15:01 PM CSTEF3Christian, IL12.590022$119 million
December 15:34 PM CSTEF0Tazewell, IL0.150$80,000
December 15:34 PM CSTEF2Christian, IL8.4400$3.3 million
December 15:53 PM CSTEF1Macon, IL4.3250$325,000
December 16:03 PM CSTEF0Macon, IL0.450$25,000
December 16:31 PM CSTEF1Macon, IL1.1320$150,000
December 17:06 PM CSTEF1McLean, IL0.250$75,000
December 17:18 PM CSTEF2McLean, IL2.4100$75,000
December 17:21 PM CSTEF0McLean, IL0.125$30,000
December 17:42 PM CSTEF1McLean, IL0.575$110,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.